Alabama, 2013

High Wind and Strong Wind in Alabama, April 3, 2013

April 3, 2013 · NWS MOB · 3 events in 1 county or zone

A small low pressure system that developed in the wake of a passing area of heavy rainfall produced strong to high winds across portions of Mobile County, Alabama during the late morning and early afternoon hours.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A small low pressure system that developed in the wake of a passing area of heavy rainfall produced strong to high winds across portions of Mobile County, Alabama during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 3, 8:09 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 3, 8:09 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
909 AM CDT WED APR 3 2013

.MESOSCALE UPDATE...LEAD SHORTWAVE CURRENTLY INITIATING WIDESPREAD
LIGHT TO OCCASIONALLY MODERATE RAINS MAINLY BEING FORCED BY UPWARD
LOWER TO MID TROPOSPHERIC ADIABATIC VERTICAL MOTION. LOW LEVEL
SURFACE WINDS HOLD NORTHEASTERLY ACROSS THE REGION AND TEMPERATURES
WILL HOLD IN THE MID 50S INLAND TO NEAR 60 ALONG THE COAST AS LONG AS
THE RAIN CONTINUES. AM FORECASTING SOME TAPERING FROM GRADUAL THE
WEST IN THE MID TO LATER AFTERNOON BUT WE RE-LOAD QUICKLY AS NEXT
SYSTEM APPROACHES FROM THE WEST AND FORCES MORE LARGE SCALE LIFT.
EXPECT 1 TO 2 INCHES OF RAINFALL CLOSE TO THE COAST THROUGH THIS
EVENING WITH LIGHTER AMOUNTS INLAND. RAISED RAIN CHANCES TO NEAR
100% ALL AREAS FOR THIS AFTERNOON. /23 JMM

&&

.PREV DISCUSSION... /ISSUED 714 AM CDT WED APR 3 2013/

UPDATE...HAVE DECIDED TO DO A QUICK UPDATE TO THE CURRENT ZONE
FORECAST BASICALLY TO LOWER DAYTIME TEMPS A FEW DEGREES DUE TO
PERSISTENT RAIN RESULTING IN SOME EVAPORATIVE COOLING THROUGHOUT THE
DAY. WILL ALSO MONITOR RAINFALL AMOUNTS CLOSELY FOR POSSIBLE FLASH
FLOOD POTENTIAL LATER TODAY OR OVERNIGHT. 32/EE

PREV DISCUSSION... /ISSUED 520 AM CDT WED APR 3 2013/

SHORT TERM [TODAY AND TONIGHT]...MAIN UPPER TROF OF LOW PRES OVER
WEST TX THIS MORNING WILL SHIFT EAST TO THE LA/TX BORDER BY 12Z THU.
AT THE SFC A DEVELOPING LOW ASSOCIATED WITH THE UPPER TROF WILL
DEEPEN OVER E TX AND THE WESTERN GULF AND MOVE NORTHEASTWARD TOWARDS
THE CENTRAL GULF COAST REGION THROUGH THU. WITH GOOD DIABATIC
HEATING FROM THE WARMER GULF WATERS COMBINED WITH PLENTY OF LOW
LEVEL MOISTURE OVER THE GULF THE AREA OF LOW PRES WILL CONTINUE TO
DEEPEN AS IT TRACKS NE TOWARDS TO THE AL AND NWFL COAST. AS A RESULT
A LARGE AREA OF WIDESPREAD RAIN WITH EMBEDDED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SHIFT EAST WITH INDIVIDUAL CELLS
MOVING MOSTLY NORTHWARD TOWARDS THE COAST. STILL BELIEVE MOST OF THE
CONVECTION WILL REMAIN ELEVATED TODAY WITH THE BIGGEST CONCERN
THROUGH TONIGHT WILL BE PERIODS OF HEAVY RAIN POSSIBLY LEADING TO
SOME MINOR FLOODING IN LOW LYING AREAS. DUE TO A RATHER LONG PERIOD
OF NO RAIN STILL NOT TO CONCERN WITH THE POTENTIAL FOR FLASH
FLOODING ATTM. LATEST MODEL GUIDANCE SHOWS THE HEAVIEST RAIN OVER
COASTAL SECTIONS OF AL AND NWFL TODAY AND TONIGHT WITH MODEL
SOUNDINGS SHOWING PWATS UP TO 1.6 INCHES NEAR THE COAST AND 1.2
INCHES WELL INLAND. LATEST 1 HR FLASH FLOOD GUIDANCE RANGES FROM 3.6
TO NEAR 5 INCHES ALSO ALONG THE COAST SUPPORTING THIS REASONING. AS
FOR TEMPS WILL GO WITH A BLEND OF THE MET AND MAV GUIDANCE FOR HIGHS
TODAY THOUGH WITH HEAVY RAINS MOVING IN FROM THE SOUTHWEST SOME
AREAS COULD COOL TO NEAR WETBULB VALUES MOSTLY DUE TO RAINFALL
RATES. WILL CONTINUE TO MONITOR CLOSELY FOR THE POTENTIAL OF
FLOODING ESPECIALLY IN URBAN AREAS LIKE MOB AND PNS. 32/EE

[THURSDAY THROUGH FRIDAY NIGHT]...AN UPPER LEVEL TROUGH MOVING EAST
OUT OF THE CENTRAL PLAINS THURSDAY MORNING WILL CONTINUE TO DEEPEN
AS IT MOVES OVER THE SOUTHEAST STATES THROUGH FRIDAY AFTERNOON.
MEANWHILE SURFACE LOW PRESSURE WILL BE PASSING JUST SOUTH OF OUR
COAST THURSDAY MORNING AND MOVE ONSHORE ACROSS THE WESTERN FLORIDA
PANHANDLE DURING THE AFTERNOON HOURS.

SHORT RANGE MODEL SOLUTIONS CONTINUE TO SIGNAL AT AN ASSOCIATED
LARGE SCALE DEEP LAYER LIFT OVER THE FORECAST AREA ON THURSDAY...AND
WENT WITH A BLEND OF SOLUTIONS KEEPING POPS IN THE 70 TO 80 PERCENT
RANGE ACROSS OUR FORECAST AREA. AN AREA EAST OF MOBILE BAY ALONG THE
COAST HAS BEEN PLACED UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THURSDAY AS THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE IN THE
WARM SECTOR EAST OF THE SURFACE LOW. THE RAIN WILL END FROM WEST TO
EAST THURSDAY NIGHT INTO FRIDAY MORNING...WITH CLEARING SKIES BY
LATE FRIDAY AFTERNOON.

HIGH TEMPERATURES THURSDAY WILL RANGE BETWEEN 67 AND 74 DEGREES.
LOWS THURSDAY NIGHT WILL COOL INTO THE UPPER 40S NORTHWEST OF I-65
AND RANGE BETWEEN 50 AND 55 DEGREES SOUTHEAST OF I-65. HIGHS FRIDAY
WILL BE IN THE MID 60S...COOLING INTO THE 40S OVERNIGHT. /22

LONG TERM [SATURDAY THROUGH WEDNESDAY]...IT WILL BE DRY THROUGH THE
UPCOMING WEEKEND AND INTO EARLY NEXT WORK WEEK AS UPPER RIDGING OR
ZONAL FLOW BUILDS OVER THE REGION AND A STRONG SURFACE HIGH PRESSURE
DOMINATES THE EASTERN CONUS. SCATTERED TO BROKEN LOW CLOUDS WILL
GRADUALLY INVADE FROM THE WEST MONDAY THROUGH WEDNESDAY AS ANOTHER
LARGE UPPER LEVEL LOW FORMS OVER THE SOUTHWEST CONUS AND MOISTURE
RETURNS AHEAD OF A SURFACE LOW EXPECTED TO FORM ACROSS THE SOUTHERN
PLAINS. RAIN CHANCES ARE EXPECTED TO INCREASE ONCE AGAIN FROM LATE
TUESDAY AFTERNOON THROUGH MID WEEK.

HIGH TEMPERATURES WILL WARM BACK INTO THE MID TO UPPER 70S SUNDAY
THROUGH WEDNESDAY...WITH A FEW LOCATIONS HITTING TO THE LOWER 80S.
/22

AVIATION [03.12Z KMOB/KBFM AND KPNS TAF ISSUANCE]...MVFR TO IFR
CONDITIONS THROUGH 12Z THU. LOWS CLOUDS AND RAIN POSSIBLY HEAVY AT
TIMES WILL DEVELOP LATER THIS MORNING AND CONTINUE THROUGH TONIGHT.
LOW CIGS POSSIBLY TO AROUND 700 FT WILL BE POSSIBLE IN THE HEAVIER
SHOWERS OR THUNDERSTORMS. CONVECTION  REMAINS ELEVATED THROUGH 12Z
THU. WINDS WILL BE EAST INCREASING TO 15 TO 20 KNOTS LATER THIS
AFTERNOON CONTINUING THROUGH LATE THIS EVENING THEN DIMINISHING
SLIGHTLY OVERNIGHT. 32/EE

MARINE...EXPECT A STRONG EAST TO SOUTHEAST WIND TO DEVELOP OVER THE
MARINE AREA EARLY TODAY CONTINUING THROUGH TONIGHT AND EARLY THU AS
MAIN SFC LOW NEARS THE TX COAST THIS MORNING THEN SHIFTS NORTHEAST
TOWARDS THE NORTH CENTRAL GULF THROUGH THU. WITH STRONG SFC RIDGE
STILL BUILDING FROM THE NORTH EXPECT A STRONG PRES GRADIENT TO
DEVELOP BETWEEN THE 2 SYSTEMS RESULTING IN WINDS UP 28 KTS OFFSHORE
LATER TODAY AND OVERNIGHT WITH SEAS BUILD TO 7 TO 9 FEET. AS THE
AREA OF LOW PRESSURE CONTINUES TO TRACK TO THE NE ON THU EXPECTED A
STRONG COLD FRONT TO FOLLOW IN ITS WAKE RESULTING IN A STRONG NW
FROM LATE THU THROUGH FRI NIGHT. NORTHERLY WINDS AND SEAS WILL
SUBSIDE QUICKLY BY EARLY SAT AS HIGH PRES BUILDING FROM THE NORTH
SHIFT EAST. SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH TONIGHT AND
WILL LIKELY BE EXTENDED INTO FRI WITH THE STRONG OFFSHORE FLOW
BEHIND THE FRONT. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  56  71  49  67 / 100  80  80  30  10
PENSACOLA   65  61  73  53  65 / 100  80  80  30  20
DESTIN      65  62  72  56  67 / 100  80  80  30  20
EVERGREEN   61  55  71  50  65 / 100  80  80  40  20
WAYNESBORO  59  52  66  47  67 / 100  80  70  30  10
CAMDEN      60  52  67  48  66 / 100  80  80  40  20
CRESTVIEW   66  57  74  53  67 / 100  80  80  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING
     ZONES: CHOCTAWHATCHEE BAY...COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...MISSISSIPPI SOUND...NORTHERN
     MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...SOUTHERN
     MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO
     60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM...

&&
Hazardous weather outlook, Apr 3, 5:14 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
614 AM CDT WED APR 3 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
614 AM CDT WED APR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM IS FORECAST TO TRACK NORTHEAST ACROSS THE
NORTH CENTRAL GULF TODAY RESULTING IN WIDESPREAD RAIN WITH EMBEDDED
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. RAINFALL COULD BE HEAVY AT
TIMES RESULTING IN SOME MINOR FLOODING ESPECIALLY IN LOW LYING AREAS WITH
POOR DRAINAGE AND URBAN AREAS LIKELY MOBILE AND PENSACOLA. AT THIS
TIME WIDESPREAD FLOODING OR FLASH FLOODING IS NOT EXPECTED BUT WILL
BE MONITORED CLOSELY FOR POSSIBLE UPDATES THROUGHOUT TODAY AND TONIGHT.
THE POTENTIAL FOR SEVERE WEATHER STILL REMAINS LOW THROUGH TONIGHT
THOUGH WINDS UP TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH SOME
OF THE STRONGER THUNDERSTORMS NEAR THE COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE HEAVY RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS IS EXPECTED
EARLY THURSDAY MOVING OFF TO THE EAST LATER IN THE DAY. WITH COOLER
AIR MOVING IN FROM THE WEST A SLIGHT RISK FOR SEVERE WEATHER WILL BE
POSSIBLE...GENERALLY ALONG AND SOUTH OF A LINE FROM BAY MINETTE TO
ANDALUSIA IN ALABAMA WHICH INCLUDES ALL AREAS IN NORTHWEST FLORIDA.
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL
BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-041200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
614 AM CDT WED APR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A STRONG EASTERLY WIND FLOW OVER THE MARINE AREA WILL RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT. A FEW STRONG
THUNDERSTORMS MOSTLY EMBEDDED IN MODERATE TO HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG EASTERLY FLOW WILL SHIFT NORTHWEST IN RESPONSE TO A COLD
FRONT MOVING ACROSS REGION ON THURSDAY. HAZARDOUS CONDITIONS FOR SMALL
CRAFT WILL CONTINUE ACROSS THE REGION THURSDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

In the hours before

Special weather statement, Apr 3, 10:57 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1157 AM CDT WED APR 3 2013

ALZ052-061-063-MSZ076-079-031800-
WASHINGTON AL-GREENE MS-UPPER MOBILE AL-LOWER MOBILE AL-GEORGE MS-
1157 AM CDT WED APR 3 2013

...STRONG GUSTY WINDS WILL AFFECT GREENE AND GEORGE COUNTIES IN
SOUTHEAST MISSISSIPPI...SOUTHERN WASHINGTON AND MOBILE COUNTIES IN
SOUTHWEST ALABAMA...THROUGH 100 PM CDT...

AT 1157 AM CDT...THE BACK EDGE OF A LARGE RAIN SHIELD WAS LOCATED
ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF LEAKESVILLE TO 13
MILES WEST OF LUCEDALE TO 11 MILES SOUTH OF LONG BEACH...AND MOVING
EAST AT 45 MPH. AS THE RAIN COMES TO AN END...GUSTY WINDS OF 35 TO
45 MPH CAN BE EXPECTED. THE GUSTY NATURE OF THE WINDS SHOULD BE
BRIEF IN DURATION...BUT WILL BE CAPABLE OF BLOWING DOWN SOME TREE
LIMBS...UPROOTING A FEW SHALLOW ROOTED TREES...AND BLOWING AROUND
UNSECURED LIGHTWEIGHT OUTDOOR OBJECTS.

&&
Special weather statement, Apr 3, 11:51 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CDT WED APR 3 2013

ALZ061>064-031900-
UPPER BALDWIN AL-LOWER BALDWIN AL-UPPER MOBILE AL-LOWER MOBILE AL-
1251 PM CDT WED APR 3 2013

...STRONG GUSTY WINDS ALONG THE BACK EDGE OF A LARGE RAIN SHIELD
WILL AFFECT MOBILE AND WESTERN BALDWIN COUNTIES IN SOUTHWEST
ALABAMA...THROUGH 200 PM CDT...

AT 1242 PM CDT...THE BACK EDGE OF A LARGE RAIN SHIELD WAS LOCATED
ALONG A LINE EXTENDING FROM CITRONELLE TO 5 MILES WEST OF PASCAGOULA
TO 43 MILES SOUTHEAST OF WAVELAND...AND MOVING EAST AT 30 MPH. AS
THE RAIN COMES TO AN END...GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED. GUSTS TO AROUND 50 MPH ARE POSSIBLE CLOSE TO THE IMMEDIATE
COAST. THE GUSTY NATURE OF THE WINDS SHOULD BE BRIEF IN DURATION...
BUT WILL BE CAPABLE OF BLOWING DOWN TREE LIMBS...UPROOTING SHALLOW
ROOTED TREES...AND BLOWING AROUND UNSECURED LIGHTWEIGHT OUTDOOR
OBJECTS.

&&

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Lower Mobile

When
April 3, 12:27 PM CST to 12:30 PM CST
Where
Lower Mobile forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Peak wind gust reported by Brookley Field Automated Surface Observing System.

Strong Wind, Lower Mobile

When
April 3, 12:27 PM CST
Where
Lower Mobile forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$10,000
Reported by
ASOS

Peak wind reported by Mobile Regional Airport Automated Surface Observing System. Scattered reports across central Mobile county of signs being blown down and a limbs broken out of trees.

High Wind, Lower Mobile

When
April 3, 12:36 PM CST
Where
Lower Mobile forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media

Tree blown over onto a car in the mid-town Mobile area just west of downtown Mobile.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447573, 448221, 448225.